Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 52, NWS Buffalo, NY

June 28, 2025Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 28, 2025, 1:32 PM EDT for Jefferson County, Oswego County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 1:32 PM EDT (17:32 UTC)
Expired
Jun 28, 2025, 2:15 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:51 PM EDTTSTM WND DMG4 Ene Parish, NYTree down on County Road 22 near Canfield Road. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS51 KBUF 281732
SVRBUF
NYC045-075-281815-
/O.NEW.KBUF.SV.W.0052.250628T1732Z-250628T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
132 PM EDT Sat Jun 28 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in central New York...
  Northeastern Oswego County in central New York...

* Until 215 PM EDT.

* At 132 PM EDT, a severe thunderstorm was located near Sandy Island
  Beach State Park, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sandy Island Beach State Park, Pulaski, Adams, Selkirk Shores State
  Park, Nine Mile Point, Southwick Beach State Park, Mexico Point
  State Park, Richland, New Haven, and Mexico.

This includes Interstate 81 between exits 34 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 7588 4340 7640 4356 7642 4357 7636
      4356 7631 4356 7628 4358 7626 4369 7626
      4378 7629 4384 7603 4367 7578
TIME...MOT...LOC 1732Z 263DEG 30KT 4362 7627 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
1 follow-up statement
557 
WWUS51 KBUF 281755
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
155 PM EDT Sat Jun 28 2025

NYC045-075-281815-
/O.CON.KBUF.SV.W.0052.000000T0000Z-250628T1815Z/
Jefferson NY-Oswego NY-
155 PM EDT Sat Jun 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...

At 153 PM EDT, a severe thunderstorm was located near Pulaski, or 10
miles southeast of Sandy Island Beach State Park, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Adams, Selkirk Shores State
Park, Southwick Beach State Park, Richland, Mexico, Orwell, Lorraine,
and Sandy Creek.

This includes Interstate 81 between exits 34 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 7588 4342 7628 4352 7625 4358 7622
      4367 7621 4379 7622 4384 7603 4367 7578
TIME...MOT...LOC 1753Z 267DEG 25KT 4351 7607 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:22 AM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 6:22 AM EDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
622 AM EDT Sat Jun 28 2025

.SYNOPSIS...
A weak cold front will move east across the area today, producing a
few more scattered showers and isolated thunderstorms. The best
coverage of rain will be this morning east of Lake Ontario. High
pressure will then build into the eastern Great Lakes tonight
through Sunday, with a dry and less humid finish to the weekend.
Another cold front will cross the area late Monday through Tuesday,
bringing the next chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing the majority of the area dry early this
morning, with just a few scattered showers east of Lake Ontario. The
pre-frontal trough is still upstream, and dewpoints will rise into
the lower 70s again this morning. Weak forcing and ample low level
moisture may produce a few scattered showers later this morning
across Western NY, but much of the time will be rain free.

A pre-frontal trough will continue to move east across the area this
morning through early afternoon, with the majority of the convection
found along and ahead of this feature. The pre-frontal trough will
begin to encounter modest diurnal instability by midday, allowing
for an increase in showers and a few thunderstorms along and ahead
of it. Some of this may clip areas from Allegany County northeast
across the Finger Lakes to the southern Tug Hill region for a few
hours, then most of the more active weather will move into eastern
NY later this afternoon.

Behind the pre-frontal trough, a southwest breeze will support
expanding stable lake shadows ENE of Lake Erie and Lake Ontario this
afternoon, with dry weather and increasing sunshine within the lake
shadows. High-res CAMS guidance suggests a convergence zone will
develop along the northern edge of the Lake Erie lake breeze,
supporting a band of cloud cover and a chance of a few scattered
showers from the Niagara Frontier to Rochester this afternoon.

Any remaining showers and isolated thunder will end early this
evening. High pressure will then build east across the Great Lakes
overnight, bringing clearing skies. Some fog will develop,
especially across the river valleys of the Southern Tier.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A sfc high moving into the region, centering over the western &
central NY areas during the afternoon, will result in fair dry
weather for Sunday. Mostly sunny conditions will start the day, but
inland fair weather cumulus clouds will be possible during the
afternoon. Areas closer to the lakes will remain sunnier with light
onshore winds. Temperatures will range from the low to mid 80s south
of Lake Ontario, to the low to upper 70s for areas southeast and
east of Lake Ontario.

Sunday night will remain dry with the sfc high sliding to the east,
which will also result in increasing warm air advection over the
region. Increasing Td values and low temperatures overnight only
down to around the mid 60s to near 70 south of Lake Ontario will
start to give a more humid feel to the air by Monday morning. East
of Lake Ontario, where warm air advection is later to start,
temperates overnight should remain in the upper 50s to mid 60s.
Clouds will increase later in the night ahead of an approaching warm
front associated with the next system tracking into the Central
Great Lakes by Monday morning.

With the forecast area in the warm sector of the approaching system,
temperatures and moisture with increase on Monday with a notable
warm and humid feel to the air. Showers will start to develop in the
afternoon as lake breeze boundaries develop and as a pre-frontal
trough approaches the area. Showers will first develop over WNY and
expand east. There is still timing uncertainty among guidance for
the incoming trough, but it looks like by late afternoon there
should be a fair amount of showers and thunderstorms for areas south
of Lake Ontario, with more scattered shower/storms east of Lake
Ontario. Increased instability within the warm sector of the system
will increase the potential for thunderstorms, though it doesn't
look like there is much shear as of now. PWat values approaching
2.00" and the forcing from the trough will provide the potential for
heavy rainfall within showers/storms that develop. A warm humid day
in store for Monday with afternoon temperatures reaching the low 80s
to low 90s.

Monday night, as the trough continues east, additional showers and
storms can be expected for areas east of Lake Ontario, again with
the instability and high PWat values, along with the passing trough
and the approaching cold front, showers/storms that do develop will
have the potential for heavy rainfall. There may be a break in the
showers/storms for a few hours between the passing trough and the
approaching cold front overnight Monday night. The bulk of the
showers/storms will be associated with the pre-frontal trough and
less so with the cold front as it approaches from the west. The cold
front should be on the doorstep of WNY between daybreak and the
morning commute. Still some uncertainty in timing for the front
still as well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will cross our region late Monday night and early
Tuesday. This timing of the cold front passage will not be the
greatest for severe thunderstorms, with more widespread showers and
embedded thunderstorms ending from west to east with the passage of
the shortwave trough aloft.

Wednesday through Friday broad upper level troughing will establish
across the Great Lakes region. Subtle shortwave troughs passing
through the flow will trigger shower and thunderstorm potential but
lacking much instability and initially much synoptic moisture
chances for storms will remain low...with the favored time during
the afternoon and evening. Dewpoints Wednesday through Friday will
be more tolerable, ranging from the mid 50s to lower 60s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A pre-frontal trough will cross the eastern Great Lakes this
morning, with a few more scattered showers. Most of the thunder will
remain north of the area this morning across eastern Ontario. CIGS
will run VFR/MVFR for lower elevations with some IFR across higher
terrain this morning.

A weak cold front will move east across the area this afternoon, but
the majority of deep moisture and instability will already be east
of the area. Expect just a few additional spotty showers or an
isolated thunderstorm, mainly across Central NY and east of Lake
Ontario this afternoon. Most areas will improve to VFR by early
afternoon.

Dry weather will return tonight with high pressure building east
across the Great Lakes. VFR will prevail in most areas, with some
local IFR in patchy fog across the valleys of the Southern Tier,
Finger Lakes, and east of Lake Ontario.

Outlook...

Sunday...VFR.

Monday...VFR/MVFR with showers and thunderstorms likely, mainly from
late afternoon through Monday night.

Tuesday...MVFR/VFR with showers and thunderstorms likely, mainly
early.

Wednesday...VFR.

&&

.MARINE...
South winds will continue to produce Small Craft Advisory conditions
on the northeast end of Lake Ontario through mid morning. A cold
front will then move east across the eastern Great Lakes later
today, with winds becoming southwest on both lakes. Expect a
moderate chop on Lake Erie and Lake Ontario today into this evening,
but winds and waves are expected to remain just below Small Craft
Advisory criteria.

High pressure will then build over the eastern Great Lakes late
tonight and Sunday, with light winds and minimal wave action for the
second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...SW
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 28, 11:51 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1151 AM EDT Sat Jun 28 2025

NYZ001>004-010>014-019-085-291600-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Southern Erie-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-291600-
Oswego-Jefferson-Lewis-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms will continue today. A few
storms may produce locally heavy rainfall and minor poor drainage
flooding. There is a Marginal Risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291600-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-020-021-291600-
Northern Cayuga-Cattaraugus-Allegany-
1151 AM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jun 28, 9:00 AM EDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
900 AM EDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      1 WSW Retsof            42.83N 77.89W
06/27/2025                   Livingston         NY   Broadcast Media

            *Delayed Report* - York Central School
            District had several classrooms underwater.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:31 PM EDTSpecial Marine WarningBUF44 min
Jun 28, 1:10 PM EDTSpecial Marine WarningBUF35 min
Jun 28, 2:09 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego66 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.